Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 77, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 21, 2003, 7:18 PM EDT for City of Baltimore, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2003, 7:18 PM EDT (23:18 UTC)
- Expired
- Jun 21, 2003, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County City of Baltimore, MD
The radar
The Sterling radar (KLWX), 83 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 212321 FFWLWX MDC510-220215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 718 PM EDT SAT JUN 21 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR BALTIMORE CITY IN NORTHERN MARYLAND * UNTIL 1015 PM EDT. * AT 718 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER EASTERN AND SOUTHERN SECTIONS OF THE CITY. A SPOTTER IN LOCUST POINT REPORTED 1 INCH OF RAIN IN 15 MINUTES WITH THIS ACTIVITY. HEAVY RAIN WILL CONTINUE OFF AND ON FOR THE NEXT HOUR...WITH ANOTHER INCH POSSIBLE IN THE HEAVIEST SHOWERS. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE HAMILTON...HIGHLANDTOWN...FELLS POINT...CANTON... LOCUST POINT...LITTLE ITALY...DOWNTOWN BALTIMORE...PORT COVINGTON AND MOUNT VERNON. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3928 7671 3922 7654 3928 7653 3937 7655 $$ HITCHENS
2 follow-up statements
000 WGUS71 KLWX 220049 FFSLWX MDC510-220215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 849 PM EDT SAT JUN 21 2003 ...FLASH FLOOD WARNING CONTINUES FOR BALTIMORE CITY UNTIL 1015 PM EDT... AT 845 PM...DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL THAT AFFECTED BALTIMORE CITY HAD MOVED TO THE SOUTH. RADAR ESTIMATES THAT RAINFALL OF 1 TO 2 INCHES OCCURRED WITH THE STRONG THUNDERSTORMS. SOME FLOODING OF ROADWAYS WAS REPORTED ON THE EAST SIDE OF BALTIMORE. WHILE THE HEAVY RAINFALL HAS MOVED TO THE SOUTH...RUNOFF FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING PROBLEMS THIS EVENING. WATER LEVELS ARE EXPECTED TO BEGIN TO RECEDE LATER THIS EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ MANNING
000 WGUS71 KLWX 220148 FFSLWX MDC510-220215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 948 PM EDT SAT JUN 21 2003 ...FLASH FLOOD WARNING FOR BALTIMORE CITY WILL EXPIRE AT 1015 PM EDT... AT 945 PM...DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL HAD MOVED OUT OF BALTIMORE CITY. SOME STANDING HIGH WATER MAY REMAIN IN A FEW LOCATIONS THIS EVENING. HOWEVER...WITH MUCH OF THE HEAVY RAIN HAVING MOVED SOUTH OF THE AREA...ANY STANDING HIGH WATER WILL RECEDE LATER THIS EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:10 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jun 21, 3:10 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT SAT JUN 21 2003 ...SHORT TERM (TNGT AND SUN)... ...OFFICIALLY IT IS NOW SUMMER... THE MAIN PLAYER TODAY IS THE UPR LVL LOW SLOWING MOVING E ACRS THE NRN PORTION OF THE CWA THIS AFTN. GRAY STRATO-CU PINWHEELING AROUND THE LOW EARLIER KEPT TEMPS DOWN FOR THIS FIRST DAY OF SUMMER (3:10) TO THE POINT WHERE IT FELT MORE LIKE AUTUMN. JUST WAIT...TEMPS WILL CLIMB LATER THIS WEEK...SEE LONG TERM DISCUSSION BELOW. 12Z ETA DID A GOOD JOB SHOWING WHERE FORCING WAS GOING TO FIRE CONVECTION NOW OVER SERN PA. THIS BAND OF SHALLOW CONVECTION WILL ROTATE TO THE SW THIS AFTN. GIVEN STEEP LAPSE RATES WITH LATE AFTN SOLAR INSOLATION...WL KEEP CHC FOR TRW GOING THROUGH THIS EVENING. THEN OVERNIGHT...WL KEEP CHC RW- GOING AS UPR LOW MOVES OFF SHORE EARLY SUN MORNING. SINCE GROUND IS SATURATED AND CREEKS ARE RUNNING FULL...HAVE DECIDED TO KEEP CURRENT FLOOD WATCH GOING THROUGH 4 AM...ALTHOUGH LEFT FAR WRN PORTION...ALLEGANY CO...OUT OF WATCH. BEST THREAT FOR HIGH PRECIP...AND THAT WILL BE ABOUT 0.5 TO 0.75 INCH IN AN HOUR...WILL BE THROUGH THIS EVENING SHOULD CONVECTION FIRE LOCALLY OR MAKE IT DOWN FROM PA INTO OUR CWA. FOR SUN...HELD ON LONGER TO CLD COVER SO HAVE TRIMMED TEMPS BACK. HAVE ALSO EXTENDED POP CHC INTO THE EARLY AFTN. BOTH 12Z AVN/ETA MDLS ARE SLOW TO MOVE THE CLDS OUT. IN FACT THE 12Z ETA SHOWS GOOD FORCING AND MOISTURE IN THE ERN HALF OF THE CWA DURING THE MORNING HRS...AND FELT LKLY POPS WERE NEEDED IN ABOUT THE NE THIRD OF THE CWA. LATER IN THE DAY SUN CLDS WL BEGIN DECREASING TREND FROM W TO E. SMZ ...LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) CLOUDS WILL BE ON THE DECREASE SUNDAY NIGHT AS DRIER AIR FILTERS IN FROM THE NORTHWEST. TEMPERATURES WILL BE SEASONAL WITH LOWS RANGING FROM THE LOWER 50S AT HIGHER ELEVATIONS TO THE LOWER 60S EAST. HIGH PRESSURE/DRY WEATHER PATTERN EXPECTED TO HOLD THROUGH MID WEEK. MOISTURE LEVELS START TO INCREASE ON WEDNESDAY WITH MORE CLOUDS MOVING. MEDIUM RANGE GUIDANCE GIVES A SLIGHT CHANCE POPS BY LATE WEDNESDAY...BUT WILL KEEP FORECAST DRY UNTIL THURSDAY (20 POPS ARE BELOW CLIMO FOR EARLY SUMMER ANYWAY). HIGHS WILL RANGE FROM THE MID 80S TO NEAR 90 WITH LOWS IN THE 60S. STILL OPT TO GO BELOW MEX GUIDANCE FOR EARLY NEXT WEEK. SOILS ARE SATURATED. CHANCE FOR SHOWERS AND THUNDERSTORMS WARRANTED FOR THURSDAY THROUGH SATURDAY. MOISTURE INCREASES AND A SHORTWAVE APPROACHES./CPW .LWX... DC...FLOOD WATCH THROUGH 4 AM SUN FOR ZONE DCZ001. MD...FLOOD WATCH THROUGH 4 SM SUN ZONES MDZ003>007...MDZ009>011... MDZ013>014. VA...FLOOD WATCH THROUGH 4 AM SUN FOR ZONES VAZ0042...VAZ053>054. WV...FLOOD WATCH THROUGH 4 AM SUN FOR ZONES WVZ051>053.
Hazardous weather outlook, Jun 21, 11:00 AM EDT, 8 hours 18 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT SAT JUN 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON A FLOOD WATCH REMAINS IN THROUGH 4 PM THIS AFTERNOON FOR EXTREME EASTERN WEST VIRGINIA...WESTERN MARYLAND... AND THE BALTIMORE AND WASHINGTON DC METRO AREAS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE AREA. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IN LESS THAN ONE HOUR. MANY STREAMS AND CREEKS ARE AT HIGH LEVELS TODAY AND SOILS ARE SATURATED FROM PAST RAINS. ANY ADDITIONAL RAINFALL WILL ONLY SERVE TO AGGRAVATE THE SITUATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. CPW
In the hours before
Special weather statement, Jun 21, 3:39 PM EDT, 3 hours 39 minutes before
MDZ006-011-212045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 339 PM EDT SAT JUN 21 2003 ...STRONG THUNDERSTORM JUST NORTH OF BALTIMORE... AT 339 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BROOKLANDVILLE...DRIFTING SLOWLY SOUTHWEST. THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF COCKEYSVILLE...OWINGS MILLS... PIKESVILLE...RANDALLSTOWN...REISTERSTOWN...TOWSON AND TIMONIUM WILL BE AFFECTED BY THIS STORM THROUGH 445 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Special weather statement, Jun 21, 4:33 PM EDT, 2 hours 45 minutes before
MDZ003-004-212300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 433 PM EDT SAT JUN 21 2003 ...THUNDERSTORMS WITH TORRENTIAL RAINFALL TO AFFECT FREDERICK AND WASHINGTON COUNTIES... AT 430 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORM ACTIVITY EXTENDING FROM NEAR FREDERICK NORTHWEST INTO SOUTHERN PENNSYLVANIA. THIS ACTIVITY IS ALL MOVING TO THE SOUTH AROUND 20 MPH. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE WITH THE STRONGER STORMS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT FOR HEAVY RAINFALL...AND BE PREPARED TO TAKE QUICK ACTION SHOULD FLOODING OCCUR OR FLASH FLOOD WARNINGS ARE ISSUED. MANNING
Local storm report, Jun 21, 5:42 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
542 PM EDT SAT JUN 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM TOWSON MD FLASH FLOOD
06/21/03 BALTIMORE COUNTY LAW ENFORCEMENT
REPORTED SEVERAL STREAMS
FLOODED ROADWAYS NEAR
TOWSON. SOME VEHICLES
TRAPPED BY FLOOD WATERS.
0535 PM ABINGDON MD FLASH FLOOD
06/21/03 HARFORD STREAMS FLOODED ROADWAYS
NEAR ABINGDON. 911 CENTER
REPORT.Local storm report, Jun 21, 6:25 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
625 PM EDT SAT JUN 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM BELCAMP MD 0.75 IN HAIL
06/21/03 HARFORD PUBLIC REPORT OF PENNY
SIZED HAIL.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:10 PM EDT | Flash Flood Warning | LWX | Baltimore | 4 hr |
| Jun 21, 4:45 PM EDT | Flash Flood Warning | LWX | Harford | 4 hr |
| Jun 21, 5:07 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 38 min |
| Jun 21, 5:27 PM EDT | Flash Flood Warning | LWX | Washington | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.